Utah, 2012

Winter Weather in Utah, January 21 to 22, 2012

January 21 to 22, 2012 · NWS GJT · 3 events in 3 counties and zones

A moist and vigorous Pacific trough brought significant snowfall to the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and vigorous Pacific trough brought significant snowfall to the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 20, 10:09 PM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Jan 20, 10:09 PM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1009 PM MST FRI JAN 20 2012

.SHORT TERM /REST OF TONIGHT THROUGH SUNDAY/...

EXPECT ANY OF THIS AFTERNOON/S LINGERING SHOWERS ALONG THE
NORTHERN DIVIDE TO QUICKLY DIMINISH THIS EVENING AS WARM
ADVECTION ALOFT TAKES HOLD AHEAD OF THE NEXT DISTURBANCE SCHEDULED
FOR TOMORROW. CLOUDS...AND AN ENERGETIC AND INCREASINGLY STRONG
FLOW WILL KEEP TEMPERATURES ON THE WARM SIDE TONIGHT DUE TO WEAK
OR NON-EXISTENT INVERSIONS.

THEN BY MORNING THE NEXT SYSTEM WILL BE AT OUR DOORSTEP...BRINGING
STRONG WINDS AND SIGNIFICANT PRECIPITATION AS IT SWEEPS OVER THE
AREA THROUGH MIDDAY SUNDAY. A GOOD SWATH OF 40-60 KT WINDS AT 700
MB WILL SWING OVER SOUTHEAST UT-NORTHWEST CO BEGINNING MID-
MORNING THROUGH THE AFTERNOON AHEAD OF THE UPPER TROUGH AND AS AN
ASSOCIATED COLD FRONT APPROACHES FROM THE WEST-NORTHWEST. THIS
COLD FRONT IS TIMED TO REACH THE EASTERN CWA BORDER AND NORTHWEST
CORNER DURING THE AFTERNOON THEN PROCEED EAST-SOUTHEAST THROUGH
THE EVENING. AS MOISTURE STREAMS OVER THE AREA...EXPECT THE NORTHERN
MOUNTAINS WILL BE THE FIRST AREAS THAT PRECIPITATION WILL DEVELOP.
SNOW WILL SPREAD TO OTHER MOUNTAINS BY AROUND MIDDAY. IN ADDITION
NORTHERN VALLEYS COULD SEE SOME RAIN OR MIXED PRECIPITATION DURING
THE AFTERNOON...BEFORE CHANGING OVER TO ALL SNOW IN THE VICINITY
OF THE FRONT. PRECIPITATION IN OTHER VALLEYS WILL CHANGE OVER TO
ALL SNOW BEHIND THE FRONT.

THE HEAVIEST SNOWFALL IS EXPECTED IN THE VICINITY OF THE FRONT
WITH SNOW RATES EXCEEDING 2-3 INCHES POSSIBLE ALONG THE FAVORED
SOUTHWEST SLOPES OF THE SAN JUANS...AND OTHER MORE LOCALIZED
FAVORED LOCATIONS. THEN AS THE UPPER TROUGH MOVES OVERHEAD AND THE
COLD POOL ALOFT FOLLOWS...THE FAVORED AREA WILL SWITCH TO THE WEST
AND NORTHWEST SLOPES AND DRAINAGES. THINK THAT THE THE MOUNTAINS
NEAR VAIL AND ASPEN MAY DO BETTER IN THIS PHASE OF THE STORM...AS
WELL AS THE GUNNISON AND EAGLE AREAS.

BY LATE SATURDAY NIGHT ACTIVITY WILL BEGIN TO WIND DOWN FROM THE
NORTHWEST...BUT MOST AREA WILL CONTINUE TO SEE SNOW THROUGH THE
NIGHT. THE HIGHER MOUNTAINS OF WEST AND CENTRAL COLORADO WILL
STILL SEE ACCUMULATIONS THROUGH THE MORNING. ANY REMAINING SHOWERS
WILL QUICKLY DIMINISH SUNDAY AFTERNOON. MUCH COOLER TEMPERATURES
EXPECTED FOR HIGH READINGS ON SUNDAY.

A COMPLICATED PACKAGE OF HIGHLIGHTS HAS BEEN ISSUED FOR THIS
STORM WITH WIND ADVISORIES FOR THE SOUTHEAST AND EAST CENTRAL
UTAH VALLEYS. THIS AREA IS RIGHT UNDER THE SWATH OF HIGHER WINDS
ALOFT AND OFTEN SEES STRONG WINDS IN THESE SITUATIONS. WHILE HEAVY
SNOW IS EXPECTED FOR MOST OF THE HIGHER MOUNTAINS...IF ANY AREAS
FALL ON THE LIGHT SIDE THE VERY STRONG WINDS WILL MAKE UP THE
DIFFERENCE. HAVE ISSUED WINTER STORM WARNINGS FOR THE HIGHER
MOUNTAINS AND THE COLORADO TAVAPUTS PLATEAU...WITH WINTER
ADVISORIES FOR SNOW AND BLOWING SNOW FOR THE OTHER PLATEAUS AND
THE UT MOUNTAINS. ALSO ISSUED A VARIETY OF WARNINGS AND ADVISORIES
FOR THE NORTHERN AND HIGHER CO VALLEYS.

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

WARM ADVECTION RETURNS SUNDAY NIGHT AS FLOW SHIFTS BACK TO THE
SOUTHWEST AHEAD OF THE NEXT PACIFIC TROUGH MOVING INLAND. MODELS
SHOWING A TENDENCY FOR THIS TROUGH TO SPLIT AS IT CROSSES THE GREAT
BASIN MONDAY AND DOES NOT LOOK AS STRONG AS THE SATURDAY STORM BUT
SHOULD STILL BRING SOME SNOW TO AT LEAST THE MTNS MON NIGHT.  GFS
MODEL GOES AS FAR AS CLOSING OFF A MID-LEVEL LOW JUST SOUTH OF THE
FOUR CORNERS BY TUE MORNING. THIS TROUGH MOVES OFF TO THE EAST BY
TUE NIGHT.

A PROGRESSIVE WEATHER PATTERN WILL CONTINUE THROUGH NEXT WEEK...BUT
THE NORTHERN JET IS EXPECTED TO SHIFT NORTH BACK TOWARD THE
USA/CANADA BORDER WHICH SHOULD PROVIDE ERN UT/WRN CO WITH A BREAK IN
THE PREVIOUSLY STEADY STREAM OF DISTURBANCES. TEMPS WILL GENERALLY
AVERAGE NEAR TO ABOVE NORMAL AFTER MIDWEEK WITH MOSTLY DRY
CONDITIONS. ECMWF MODELS INDICATE THAT THE NORTHERN JET COULD BEGIN
TO SINK BACK SOUTHWARD BY FRIDAY AND PERHAPS OFFERING THE NORTH A
LITTLE BETTER CHANCE OF SNOW NEXT WEEKEND.

&&

.AVIATION /FOR 06Z TAF ISSUANCE/...

VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH TONIGHT. CIGS
WILL BE LOWERING FROM WEST TO EAST AFTER 12Z SAT WITH
DETERIORATING CONDITIONS IN THE MOUNTAINS. BY 18Z...WIDESPREAD
IFR/MVFR CONDITIONS WILL EXIST WITH STRONG MECHANICAL TURBULENCE
OVER MOUNTAINOUS TERRAIN.

KASE AND KEGE...THERE IS A 30 PERCENT CHANCE OF LOW LEVEL WIND
SHEAR. VFR CONDITIONS WILL BE COMING MVFR WITH OCNL IFR AFTER 00Z
SUNDAY.

REMAIN LOWER VALLEY TAFS...VFR BUT CIGS WILL BE LOWERING AFTER 18Z
WITH AN INCREASING CHANCE OF RAIN. BY 00Z...CIGS AOB BKN030 WILL
BE COMMON. RAIN WILL BE CHANGING OVER TO SNOW BETWEEN 03Z-06Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM NOON SATURDAY TO 6 AM MST SUNDAY
      FOR ZONE 017.
     WINTER WEATHER ADVISORY FROM 3 PM SATURDAY TO 9 AM MST SUNDAY
      FOR ZONES 001-014.
     WINTER STORM WARNING FROM 6 AM SATURDAY TO NOON MST SUNDAY FOR
      ZONES 003-004-009-010-012-013.
     WINTER STORM WARNING FROM NOON SATURDAY TO 9 AM MST SUNDAY FOR
      ZONES 018-019.
     WINTER STORM WARNING FROM 3 PM SATURDAY TO NOON MST SUNDAY FOR
      ZONES 002-005-008.
UT...WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO MIDNIGHT MST
      SATURDAY NIGHT FOR ZONES 023-025.
     WIND ADVISORY FROM NOON TO 8 PM MST SATURDAY FOR ZONES 022-027-
      029.
     WINTER WEATHER ADVISORY FROM NOON SATURDAY TO 6 AM MST SUNDAY
      FOR ZONE 028.

&&

SHORT TERM...EH
LONG TERM....JAD
AVIATION.....TGJT
Hazardous weather outlook, Jan 20, 8:02 PM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
802 PM MST FRI JAN 20 2012

COZ001>014-017>023-UTZ022>025-027>029-211300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
802 PM MST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A POWERFUL WINTER STORM WILL BRING WIDESPREAD STRONG WINDS AND
SNOWFALL STARTING IN THE MOUNTAINS ON SATURDAY AND WORKING INTO
THE VALLEYS SATURDAY EVENING. MOST MOUNTAINS WILL SEE A FOOT OR
MORE OF SNOWFALL WITH SEVERAL INCHES POSSIBLE IN THE VALLEYS NORTH
OF INTERSTATE 70.

ANOTHER PACIFIC STORM WILL PASS MONDAY AND MONDAY NIGHT BRINGING
A CHANCE OF SNOWFALL TO THE MOUNTAINS AND VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
January 21, 3:00 AM MST to January 22, 1:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 10 inches across the area. Wind gusts of 30 to 50 mph produced extensive blowing and drifting snow.

Winter Weather, Tavaputs Plateau

When
January 21, 10:00 AM MST to January 22, 1:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 10 inches across the area. Wind gusts of 30 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, La Sal & Abajo Mountains

When
January 21, 11:00 AM MST to January 22, 2:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 12 inches across the area. Locally higher amounts included 17 inches at the Camp Jackson SNOTEL site. Wind gusts of 30 to 50 mph produced extensive blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355699, 355700, 355701.